The solutions of the nonlinear time fractional parabolic problems usually undergo dramatic changes at the beginning. In order to overcome the initial singularity, the temporal discretization is done by using the Alikhanov schemes on the nonuniform meshes. And the spatial discretization is achieved by using the finite element methods. The optimal error estimates of the fully discrete schemes hold without certain time-step restrictions dependent on the spatial mesh sizes. Such unconditionally optimal convergent results are proved by taking the global behavior of the analytical solutions into account. Numerical results are presented to confirm the theoretical findings.
This is a preview of subscription content, log in to check access.
Buy single article
Instant access to the full article PDF.
Tax calculation will be finalised during checkout.
Subscribe to journal
Immediate online access to all issues from 2019. Subscription will auto renew annually.
Tax calculation will be finalised during checkout.
Bouchaud, J.P., Georges, A.: Anomalous diffusion in disordered media: statistical mechanisms, models and physical applications. Phys. Rep. 195(4–5), 127–293 (1990)
Alquran, M., Khaled, K.A., Sardar, T., Chattopadhyay, J.: Revisited Fishers equation in a new outlook: a fractional derivative approach. Phys. A. 438, 81–93 (2015)
Vabishchevich, P.N., Samarskij, A.A., Matus, P.P.: Second-order accurate finite-difference schemes on nonuniform grids. Comput. Math. Math. Phys. 38(3), 413–424 (1998)
Alikhanov, A.A.: A new difference scheme for the time fractional diffusion equation. J. Comput. Phys. 280, 424–438 (2015)
Sun, Z.Z., Wu, X.: A fully discrete difference scheme for a diffusion-wave system. Appl. Numer. Math. 56(2), 193–209 (2006)
Li, D., Sun, W., Wu, C.: A novel numerical approach to time-fractional parabolic equations with nonsmooth solutions. Numer. Math. Theor. Methods Appl. (2021). https://doi.org/10.4208/nmtma.OA-2020-0129
Liao, H., Li, D., Zhang, J.: Sharp error estimate of the nonuniform L1 formula for linear reaction–subdiffusion equations. SIAM J. Numer. Anal. 56, 1112–1133 (2018)
Tang, T., Yuan, H., Zhou, T.: Hermite spectral collocation methods for fractional PDEs in unbounded domains. Commun. Comput. Phys. 24(4), 1143–1168 (2018)
Zayernouri, M., Karniadakis, G.E.: Fractional spectral collocation method. SIAM J. Sci. Comput. 36(1), A40–A62 (2014)
Gunarathna, W.A., Nasir, H.M., Daundasekera, W.B.: An explicit form for higher order approximations of fractional derivatives. Appl. Numer. Math. 143, 51–60 (2019)
Cuesta, E., Lubich, C., Palencia, C.: Convolution quadrature time discretization of fractional diffusion-wave equations. Math. Comput. 75(254), 673–696 (2006)
McLean, W., Mustapha, K.: A second-order accurate numerical method for a fractional wave equation. Numer. Math. 105, 481–510 (2007)
Li, D., Liao, H., Wang, J., Sun, W., Zhang, J.: Analysis of L1-Galerkin FEMs for time-fractional nonlinear parabolic problems. Commun. Comput. Phys. 24(1), 86–103 (2018)
Jin, B., Li, B., Zhou, Z.: Numerical analysis of nonlinear subdiffusion equations. SIAM J. Numer. Anal. 56, 1–23 (2018)
Stynes, M., O’Riordan, E., Gracia, J.L.: Error analysis of a finite difference method on graded meshes for a time-fractional diffusion equation. SIAM J. Numer. Anal. 55, 1057–1079 (2017)
Cao, W., Zeng, F., Zhang, Z., Karniadakis, G.E.: Implicit-explicit difference schemes for nonlinear fractional differential equations with nonsmooth solutions. SIAM J. Sci. Comput. 38, A3070–A3093 (2016)
Jin, B., Li, B., Zhou, Z.: Correction of high-order BDF convolution quadrature for fractional evolution equations. SIAM. J. Sci. Comput. 39, A3129–A3152 (2017)
Meng, X., Stynes, M.: Convergence analysis of the Adini element on a Shishkin mesh for a singularly perturbed fourth-order problem in two dimensions. Adv. Comput. Math. 45(2), 1105–1128 (2019)
Gao, G.H., Sun, Z.Z., Zhang, H.W.: A new fractional numerical differentiation formula to approximate the Caputo fractional derivative and its applications. J. Comput. Phys. 259, 33–50 (2014)
Liu, Y., Zhang, M., Li, H., Li, J.: High-order local discontinuous Galerkin method combined with WSGD-approximation for a fractional subdiffusion equation. Comput. Math. Appl. 73(6), 1298–1314 (2017)
Liao, H., Mclean, W., Zhang, J.: A discrete Grönwall inequality with application to numerical schemes for subdiffusion problems. SIAM J. Numer. Anal. 57(1), 218–237 (2019)
Liao, H., Yan, Y., Zhang, J.: Unconditional convergence of a fast two-level linearized algorithm for semilinear subdiffusion equations. J. Sci. Comput. 80, 1–25 (2019)
Kopteva, N.: Error analysis of the L1 method on graded and uniform meshes for a fractional-derivative problem in two and three dimensions. Math. Comp. 88, 2135–2155 (2019)
Luo, H., Li, B., Xie, X.: Convergence analysis of a Petrov-Galerkin method for fractional wave problems with nonsmooth data. J. Sci. Comput. 80, 957–992 (2019)
Li, L., Li, D.: Exact solutions and numerical study of time fractional Burgers’ equations. Appl. Math. Lett. 100, 106011 (2020)
Chen, H., Stynes, M.: Error analysis of a second-order method on fitted meshes for a time-fractional diffusion problem. J. Sci. Comput. 79(1), 624–647 (2019)
Li, B., Sun, W.: Error analysis of linearized semi-implicit Galerkin finite element methods for nonlinear parabolic equations. Int. J. Numer. Anal. Model. 10, 622–633 (2013)
Li, B., Sun, W.: Unconditional convergence and optimal error estimates of a Galerkin-mixed FEM for incompressible miscible flow in porous media. SIAM J. Numer. Anal. 51, 1959–1977 (2013)
Zhou, B., Li, D.: Newton linearized methods for semilinear parabolic equations. Numer. Math. Theor. Methods Appl. 13, 928–945 (2020)
Li, D., Wu, C., Zhang, Z.: Linearized Galerkin FEMs for nonlinear time fractional parabolic problems with non-smooth solutions in time direction. J. Sci. Comput. 80, 403–419 (2019)
Li, D., Wang, J., Zhang, J.: Unconditionally convergent \(L1\)-Galerkin FEMs for nonlinear time-fractional Schrödinger equations. SIAM. J. Sci. Comput. 39, A3067–A3088 (2017)
Maskari, M.A., Karaa, S.: Numerical approximation of semilinear subdiffusion equations with nonsmooth intial data. SIAM J. Numer. Anal. 57, 1524–1544 (2019)
Jin, B., Lazarov, R., Zhou, Z.: Numerical methods for time-fractional evolution equations with nonsmooth data: a concise overview. Comput. Methods Appl. Mech. Eng. 346, 332–358 (2019)
Liao, H., Mclean, W., Zhang, J.: A second-order scheme with nonuniform time steps for a linear reaction-sudiffusion problem (2019). https://arxiv.org/pdf/1803.09873.pdf
Thome, V.: Galerkin finite element methods for parabolic problems. J. Comput. Math. Appl. 17(2), 186–187 (2006)
Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.
This work is supported by NSFC (Grant Nos. 11771162, 11971010).
About this article
Cite this article
Zhou, B., Chen, X. & Li, D. Nonuniform Alikhanov Linearized Galerkin Finite Element Methods for Nonlinear Time-Fractional Parabolic Equations. J Sci Comput 85, 39 (2020). https://doi.org/10.1007/s10915-020-01350-6
- Nonlinear time-fractional parabolic equations
- Alikhanov scheme
- Nonuniform meshes
- Unconditional error estimates